North Dakota, 2011

Hail in North Dakota, August 18, 2011

August 18, 2011 · NWS FGF · 1 event in 1 county or zone

A thunderstorm flared up early in the morning of the 18th, producing large hail near Brantford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm flared up early in the morning of the 18th, producing large hail near Brantford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 10:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 10:56 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1156 PM CDT WED AUG 17 2011

.UPDATE...
SMALL MID CLOUD PATCH MOVED FROM MINOT TO DEVILS LAKE AND ON NOSE
OF 25 KT 850 MB JET AND WARM ADV A FEW SHOWERS DEVELOPING NR DVL...MAY
TURN INTO THUNDER. ADDED LOW POP FOR THUNDER GFK-DVL AREA THRU THE
NIGHT. KEEP ISOLD IN THE FAR SOUTH AS WELL.

&&

.PREV DISCUSSION... /ISSUED 858 PM CDT WED AUG 17 2011/

UPDATE...
CONCERNS TONIGHT ARE CONVECTIVE CHANCES LATE IN SE ND/WCNTRL MN.
SPC MESO PAGE INDICATES THE NARROW RIBBON OF 850 MB MOISTURE
TRANSPORT SHIFTING EAST A BIT AND LIES FROM NEBRASKA PANHANDLE TO
ABOUT PIERRE SD THEN TO BISMARCK. THE NRN AREA INTO SCNTRL ND HAS
DIMINISHED IN VALUES AND RUC AND OTHER RANGE MODELS INDICATE THAT
THE 850 MB JET GETS ORIENTED MORE SW-NE AND THEN ALMOST E-W BY
LATE TONIGHT. THIS WILL TAKE SURGE OF 850 MB MOISTURE UP INTO
CNTRL ND A BIT MORE NORTHEAST TONIGHT TOWARD THE SISSETON HILLS
AND THEN EAST BY 12Z MORE TOWARD MINNEAPOLIS AREA. RADARS INDICATE
MID LEVEL STORMS MOVING EAST-SOUTHEAST SOUTH OF A WATERTOWN-PIERRE
LINE. EXPECT OVERALL SIMILAR TRENDS THE REST OF THE NIGHT WITH
BEST THUNDERSTORM CHANCES SOUTH OF OUR AREA IN ECNTRL-SE SD INTO
SRN MN IN BEST 850 MB WARM ADV/THETA-E ADV. NRN EDGE OF THIS IS
FCST TO BRUSH FAR SE ND/WCNTRL MN SOUTH OF ADC-FFM-FAR-JMS LINE
OVERNIGHT SO KEPT LOW POP SOUTH OF THERE. BUT CERTAINLY THE MAIN
CHANCES IS FARTHER SOUTH.

PREV DISCUSSION... /ISSUED 230 PM CDT WED AUG 17 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND MINOR
PCPN CHANCES. MODELS SHOWING SOME SUBTLE DIFFERENCES IN PREFRONTAL
SURFACE FEATURES THURSDAY OTHERWISE IN GOOD AGREEMENT. WILL USE
BLEND FOR FORECAST.

SURFACE HIGH PRESSURE TO SHIFT EAST OVERNIGHT SETTING UP SURFACE
RETURN FLOW. 850MB MOISTURE TRANSPORT/WARM ADVECTION ACROSS SW SD
ALSO TO LIFT NORTHEAST INTO FAR SOUTHERN FA AFT 06Z. CURRENTLY
SEEING BAND OF ACCAS ON LEADING EDGE OF ABOVE FEATURES. ALTHOUGH
CONVERGENCE WEAK...COMBINATION OF MOISTURE/THERMAL ADVECTION
INTERACTING WITH NOSE OF UPPER LEVEL JET MAX MAY BE ENOUGH TO
SUPPORT SOME ELEVATED CONVECTION LATE TONIGHT SO WILL MAINTAIN
SLIGHT CHANCE POPS ACROSS FAR SOUTH. WITH WARM ADVECTION AND SOME
RECOVERY IN DEWPOINTS TEMPERATURES WILL BE SLIGHTLY WARMER
OVERNIGHT.

COULD BE SEEING SOME RESIDUAL CONVECTION ACROSS FAR SOUTH THURSDAY
MORNING. PCPN POTENTIAL ACROSS REMAINDER OF FA LESS CERTAIN. MODELS
DIFFER ON STRENGTH OF PREFRONTAL TROUGH AHEAD OF NEXT COLD FRONT.
NAM SHOWING BEST CONVERGENCE WITH FEATURE WHILE GFS MUCH WEAKER.
THERE WILL BE ENOUGH INSTABILITY TO SUPPORT CONVECTION SO WILL
MAINTAIN SOME LOW END POPS DURING THE DAY.

BETTER CHANCES THURSDAY NIGHT WITH FRONTAL PASSAGE AND RELATIVELY
UNSTABLE AIRMASS AHEAD OF FRONT. GREATEST INSTABILITY FROM VALLEY
REGION EAST AND WILL KEEP POPS AS IS WITH GOOD MODEL AGREEMENT WITH
TIMING.

BOUNDARY EXITS FA EARLY FRIDAY FOLLOWED BY GOOD PUSH OF COLD
ADVECTION FOR DRY/COOLER DAY.

WITH HIGH PRESSURE OVERHEAD FA FRIDAY NIGHT AND COOL COLUMN WILL
LIKELY SEE WIDESPREAD MINIMUM TEMPERATURES IN THE 40S.

WEAK RETURN FLOW FROM VALLEY WEST SATURDAY HOWEVER WILL LIKELY BE
ANOTHER DAY WITH COOLER THAN AVERAGE TEMPERATURES.

LONG TERM [SATURDAY NIGHT - TUESDAY]...

THE PERIOD BEGINS WITH A SLIGHT CHANCE OF SHOWERS AND STORMS ACROSS
THE NORTHERN FA. HOWEVER...A WARMING TREND ACCOMPANIED BY DRY
WEATHER LOOKS LIKELY AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL
US.

AVIATION...

VFR CIGS AND VSBYS ARE FORECASTED THROUGH THURSDAY MORNING. THE
BREEZY WESTERLY WINDS OF 10 TO 20 KNOTS WILL RELAX BY THIS EVENING
AND BECOME LIGHT AND SOUTHERLY TONIGHT. SOME SHOWERS AND STORMS
MIGHT SLIDE 20 TO 30 MILES SOUTH OF KFAR THURSDAY MORNING.

HYDROLOGY...
DUE TO FLOWS COMING OUT OF ANTELOPE CREEK THE POINT FORECAST AT
ABERCROMBIE ON THE WILD RICE RIVER WAS BUMPED UP TO MODERATE
FLOODING. OTHERWISE MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED
MAINSTEM AND A FEW OTHER TRIBUTARIES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/VOELKER
Hazardous weather outlook, Aug 17, 6:00 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED AUG 17 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED AUG 17 2011

...SOME SEVERE STORMS POSSIBLE FOR THURSDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY
AFTERNOON AND EVENING. THE STORMS WILL BE MOST LIKELY SOUTH AND
EAST OF A LINE FROM NIMROD TO HOFFMAN MINNESOTA. THE STORMS WILL
PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL
DEVELOP THURSDAY AFTERNOON AFTER 3 PM CDT AND SHOULD DIMINISH AFTER
SUNSET.

THE THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
August 18, 12:10 AM CST
Where
Eddy County, 9.43 mi NE of Brantford
Measured
1 in hail
Reported by
Public
Coordinates
47.710, -98.760

The occupants of a house heard the hail hitting the side of the house and woke up.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326996.